Washington, 2015

Debris Flows and Flooding in Washington, February 6 to 9, 2015

February 6 to 9, 2015 · NWS OTX · 7 events in 4 counties and zones

A four day interval in which a series of warm weather systems with very well maintained moisture feeds from the subtropics slowly moved through Northeast Washington. These systems brought considerable rainfall to the mountains and valleys and caused much of the mid-slope elevation snow to melt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A four day interval in which a series of warm weather systems with very well maintained moisture feeds from the subtropics slowly moved through Northeast Washington. These systems brought considerable rainfall to the mountains and valleys and caused much of the mid-slope elevation snow to melt. The resulting runoff caused some streams and rivers to flood in addition to some debris flows, mudslides, and minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 6, 4:38 AM PST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 6, 4:38 AM PST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
438 AM PST FRI FEB 6 2015

.SYNOPSIS...
A series of wet, mild storm systems will produce significant
rains through the weekend. The mountains of North Idaho and the
Cascades will likely receive several inches of rain by Monday.
Some area rivers and streams will experience rises this weekend
and early next week. In addition, expect very gusty winds Friday
and Saturday. A drying trend begins on or about Tuesday of next
week.

&&

.DISCUSSION...

...The mild temps, persistent rains and snowmelt will produce
rises on area streams and ponding in low lying areas...

Today and Tonight: With a nearly stationary frontal boundary
bisecting Ern Wa and the N Idaho Panhandle from around Wenatchee
to Spokane and Kellogg, and a nearly saturated air mass, it won't
take much lift to generate more rain across much of the region.
This is especially true with at least two more subtle quick-
moving short- wave troughs with a rich southwesterly moisture tap
moving through today and tonight. South of the aforementioned
stationary frontal boundary, overnight temperatures have been
extremely mild to say the least...well into the mid 50s! Record
high temps will be in jeopardy. And with the cold front moving
slowly east across Ern Wa today, don't be surprised to see our
high temps for today set by mid-morning. Even with 850mb winds of
35-50kt in this warm- sector, full mixing to the sfc has yet to
take place and has kept the potentially very gusty winds from
becoming widespread. Our wind fcst for today approaches advisory
thresholds across SE Wa and will be watched closely for a possible
wind highlight with gusts to 45 mph. Following cold fropa tonight,
gusty winds will continue as a Cascade lee rain shadow develops
across the Upper Columbia Basin. NE Wa the Idaho Panhandle will
see steady rains the next 24hours, with one inch of rain not
uncommon.bz

Saturday through Monday...The onslaught of the atmospheric river
will continue with wave after wave of Pacific moisture drenching
the Inland Northwest. Storm total liquid precipitation through
Monday evening will range from one to two inches in the valleys
with 2 to 4 inches for the mountains. All this rain and melting
snow from the mid slopes will have area rivers running high with
the Coeur d'Alene River at Cataldo and the St. Joe River at St
Maries likely to reach bankfull. Some local flooding will be
possible in poor drainage areas and last summer's burn scars will
be vulnerable to mudslides and debris flows.

The main update to the wet forecast was to cut back on the break
in the rain on Sunday. Both the GFS and ECMWF bring wave #4 up
from the south starting Sunday afternoon across the lower basin
and into the east slopes of the Cascades. The northern valleys may
eek out a dry Sunday afternoon but the central portion of the
forecast area is less certain. By Sunday evening the warm front
will fling the next round of precipitation across most of the
Inland Northwest. Breezy to windy conditions will accompany each
of the waves. The well mixed atmosphere will aid in keeping
temperatures well above seasonal normals.

Monday night through Thursday...The upper trough associated with
wave #4 will track through the region Monday into Monday night
with precipitation diminishing to more showery conditions. Once
the trough axis moves east, precipitation will finally come to an
end Tuesday and a ridge of high pressure will build over the area.
Abundant low level moisture will foster the development of fog and
low stratus but the higher elevations should start to see some
sunshine. Temperatures will be highly dependent on where the fog
and stratus persist so this could be a situation where the mid
slopes will be warmer than the valleys during the day. /Kelch

&&

.AVIATION...
12Z TAFS: Expect periods of rain over the next 24 hours. Look for
IFR/MVFR conditions to develop over most TAF sites after about 18z.
The main exception is around KPUW/KLWS where VFR/MVFR conditions
are expected. Windy conditions will be common and accompany the
rain with gusts of 20-30 kts. The main exception will be KEAT.
Look for some LLWS around KGEG to KSFF...KLWS and KMWH/KEAT before
precipitation increases mixing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  42  51  39  50  40 / 100 100  80  60  40  90
Coeur d'Alene  55  39  47  38  48  38 / 100 100 100  70  50  90
Pullman        61  42  54  40  53  42 / 100  90  90  60  50  80
Lewiston       60  44  58  42  58  43 /  80  60  80  50  50  70
Colville       50  37  45  38  47  39 / 100 100  90  60  30  90
Sandpoint      47  36  42  37  44  37 / 100 100 100  90  60  90
Kellogg        49  39  44  38  46  39 / 100 100 100  90  60  90
Moses Lake     53  43  54  41  52  41 /  80  50  70  30  60  80
Wenatchee      46  38  48  36  46  38 /  80  40  70  50  70  80
Omak           47  40  45  36  45  39 / 100  70  80  30  20  90

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Feb 6, 6:34 AM PST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
634 AM PST FRI FEB 6 2015

IDZ001>004-026-027-WAZ031>033-036-037-042-071445-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
634 AM PST FRI FEB 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MILD...WINDY...AND WET WEATHER PATTERN IS EXPECTED THROUGH
MONDAY. IT IS POSSIBLE THAT THE IDAHO PANHANDLE AND FAR NORTHEAST
WASHINGTON COULD RECEIVE 2 TO 4 INCHES OF RAINFALL BY MONDAY. UP
TO 5 INCHES OF PRECIPITATION COULD FALL OVER THE CASCADE CREST
DURING THIS TIME FRAME. THE COMBINATION OF RAIN AND MELTING SNOW
WILL CONTRIBUTE TO RISES ON RIVERS...CREEKS...AND STREAMS. AREAS
WITH STEEP TERRAIN IN NORTH IDAHO AND IN THE CASCADES WILL ALSO
HAVE A HEIGHTENED POTENTIAL FOR MUD AND ROCK SLIDES.

WAZ034-035-038-041-043-044-071445-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
634 AM PST FRI FEB 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 6, 5:53 AM PST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PST FRI FEB 6 2015

WAZ033-035>038-061515-
NORTHEAST MOUNTAINS WA-WASHINGTON PALOUSE WA-SPOKANE AREA WA-
OKANOGAN HIGHLANDS WA-UPPER COLUMBIA BASIN WA-
553 AM PST FRI FEB 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...SOUTHERN
FERRY...SPOKANE...SOUTHERN PEND OREILLE AND SOUTHERN STEVENS COUNTIES
UNTIL 715 AM PST...

LOCALIZED VERY GUSTY WINDS AROUND 50 MPH WILL ACCOMPANY A CLUSTER OF
RAIN SHOWERS THAT WILL MOVE THROUGH THE SPOKANE AREA AND NORTH INTO
SOUTHERN PEND OREILLE...STEVENS...AND FERRY COUNTIES. SHELTERED
VALLEYS MAY ONLY SEE GUSTS TO 30 MPH OR LESS...BUT ELEVATED TERRAIN
AND BENCHES MAY SEE THE STRONGER GUSTS TO 50 MPH. THE SPOKANE
AIRPORT HAD BRIEF GUSTS TO AROUND 55 MPH. WINDS THIS STRONG COULD
PRODUCE TREE AND WEAK STRUCTURAL DAMAGE AS WELL AS PRODUCE TRAVEL
PROBLEMS FOR THE MORNING COMMUTE.

LOCATIONS IMPACTED INCLUDE...
SPOKANE...CHENEY...LIBERTY LAKE...AIRWAY HEIGHTS...MEDICAL LAKE...
NINE MILE FALLS...DEER PARK...CHEWELAH...NEWPORT...MILLWOOD...
DAVENPORT...OTIS ORCHARDS...FAIRWOOD...GREEN ACRES...COUNTRY HOMES...
SUNCREST...TRENTWOOD...CHATTAROY...DISHMAN AND TOWN AND COUNTRY.

LAT...LON 4727 11779 4800 11879 4846 11819 4850 11705
      4727 11706
TIME...MOT...LOC 1346Z 231DEG 47KT 4781 11758

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 debris flow, 2 flood. Local standard time, as filed.

Debris Flow, Ferry

When
February 6, 7:25 AM PST
Where
Ferry County, 2.22 mi SSE of Republic to 2.27 mi SSE of Republic
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
48.620, -118.731

Heavy rain produced a mudslide on SR-21 at milepost marker 158 which partially blocked the road. A tractor was able to clear the slide and reopen the lane by 8 AM. Rainfall amounts in the area ranged from .40 to .60 up to the time the slide occurred.

Debris Flow, Pend Oreille

When
February 6, 2:44 PM PST to 2:45 PM PST
Where
Pend Oreille County, 0.63 mi NW of Metaline to 0.64 mi NW of Metaline
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
48.858, -117.388

Heavy Rain caused a mudslide which closed the northbound lanes of highway 31 at milepost 13 in Metaline, WA.

Debris Flow, Ferry

When
February 7, 7:59 AM PST to 8:00 AM PST
Where
Ferry County, 1.86 mi WSW of Matneys Spur to 1.79 mi WSW of Matneys Spur
Cause
Heavy Rain / Snow Melt
Reported by
CoCoRaHS
Coordinates
48.643, -118.169

A CoCoRaHS reported a debris flow on a country road along with barn flooded 10 miles northwest of Kettle Falls, WA. The 24 hour rainfall total leading up to the event was 0.64 inches. The report noted that Snow-melt contributed to the event.

Flood, Pend Oreille

When
February 7, 8:00 AM PST to February 9, 2:00 AM PST
Where
Pend Oreille County, 6.1 mi WNW of Diamond Lake to 5.91 mi WNW of Diamond Lake
Cause
Heavy Rain
Property damage
$500
Reported by
COOP Observer
Coordinates
48.157, -117.306

A COOP observer reported minor street flooding 5 miles west northwest of Diamond Lake, WA near Sacheen Lake. The 48 hour rainfall total leading up to the flood amounted to 2.18 inches of rain.

Debris Flow, Okanogan

When
February 7, 9:25 AM PST to 9:30 AM PST
Where
Okanogan County, 5 mi NW of Oroville to 4.79 mi NW of Oroville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
48.981, -119.508

Law Enforcement reported a couple of minor mud slides north of Oroville, WA in the steep terrain. Roads were quickly cleared with no road closures reported.

Debris Flow, Pend Oreille

When
February 7, 9:25 AM PST to 9:30 AM PST
Where
Pend Oreille County, 2.61 mi SSW of Metaline to 2.55 mi W of Metaline Falls
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
48.818, -117.411

Law Enforcement reported several small rock slides on highway 31 near Metaline Falls, WA between milepost 10 and 15.

Flood, Douglas

When
February 7, 10:00 AM PST to February 9, 12:00 AM PST
Where
Douglas County, 6 mi ESE of Rock Is to 2.01 mi WSW of Appledale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
47.337, -120.012

An Emergency Manager reported that nearby Douglas creek flooded 2.5 miles up Palisades Road from Highway 28. It was additionally noted that the county public works were investigating clogged storm drains as a contributor.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551809, 551810, 551812, 551811, 551813, 551815, 551829.